Alert archive / Iowa / Flash Flood Warnings in 2018
Flash Flood Warning 36, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Sep 5, 2018, 6:12 AM CDT for Franklin County, Iowa. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2018, 6:12 AM CDT (11:12 UTC)
- Expired
- Sep 5, 2018, 9:52 AM CDT
- In force
- 4 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Franklin County, IA
The radar
The Des Moines radar (KDMX), 115 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 7:00 AM CDT | HEAVY RAIN 3.7 | Hampton, IA | CO-OP OBSERVER STATION HPTI4, HAMPTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1644 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
256 WGUS53 KDMX 051112 FFWDMX IAC069-051715- /O.NEW.KDMX.FF.W.0036.180905T1112Z-180905T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Des Moines IA 612 AM CDT WED SEP 5 2018 The National Weather Service in Des Moines has issued a * Flash Flood Warning for... Franklin County in north central Iowa... * Until 1215 PM CDT Wednesday. * At 610 AM CDT, emergency management reported heavy rain has fallen across the warned area and has resulted in flooding on many roads across the county. Emergency management reports 4 to 5 inches of rain have fallen. Flash flooding is already occurring. * Some locations that will experience flooding include... Hampton, Ackley, Sheffield, Dows, Latimer, Coulter, Alexander, Geneva, Bradford, Hansell, Chapin, Popejoy, Beeds Lake State Park and Hampton Municipal Airport. This includes Interstate 35 between mile markers 155 and 176. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Stay away or be swept away. River banks and culverts can become unstable and unsafe. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4256 9303 4256 9350 4290 9350 4290 9303 $$ REV
1 follow-up statement
338 WGUS73 KDMX 051452 FFSDMX Flash Flood Statement National Weather Service Des Moines IA 952 AM CDT WED SEP 5 2018 IAC069-051500- /O.CAN.KDMX.FF.W.0036.000000T0000Z-180905T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Franklin IA- 952 AM CDT WED SEP 5 2018 ...THE FLASH FLOOD WARNING FOR FRANKLIN COUNTY IS CANCELLED... The heavy rain has ended, however several roadways remain closed due to water over these roadways. Much of the area of this Flash Flood Warning has been replaced by an Areal Flood Warning. Please continue to heed any remaining road closures and be aware there may be water over roads for into this afternoon. Turn around, don't drown. LAT...LON 4256 9303 4256 9350 4290 9350 4290 9303 $$ Kotenberg
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 3:37 AM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 5, 3:37 AM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 337 AM CDT Wed Sep 5 2018 .SHORT TERM.../Today through Tonight/ Issued at 336 AM CDT Wed Sep 5 2018 Confidence: Medium to High Main concerns remain hydro and rain forecast. Upper level boundary expected to gradually sag southeast with time which will refocus the heavier rain/chance thunder mainly over the southeast third between 12 and 18z. Current rainfall rates of 0.50 to 0.75 along the boundary from west central to northeast Iowa...and similar rates will likely impact the south through today. Overall expecting brief heavy downpours over the region through sunrise and again during the day southeast. With the boundary sagging south...the moisture transport will weaken as the trough lines up southwest to northeast into the region and the shortwave responsible for the late day burst of rain/thunderstorms Tuesday afternoon is well north of the region. Between 12 and 18z moisture transport at H850 becomes more parallel to the boundary and veering toward northern Missouri/Central Illinois. This should provide a better setup for heavier rainfall over southeast Iowa...northern Missouri and Illinois. Across central sections up through about US 30...there will still be some totals approaching an inch, but rainfall rates and additional amounts should not cause much in terms of additional impacts except for continued slower runoff into area creeks and streams/mainstem rivers. This will result in more of a longer term river impact than a flash flood impact. The southeast is still very dry and will be able to take several inches of rainfall...even over a couple hour period. WPC has brought the southeast into a slight risk for excessive rainfall mainly south of I80 today. Despite this... expecting that with the majority of the area still rather dry with the exception of areas closer to I80...will probably not go with any headlines. It is possible that some localized runoff and minor flooding issues will be noted today. Highs will be cooler with the clouds and rainfall along with winds generally increasing from the northeast through the day. Showers and isolated thunder chances will slowly lessen over the southeast this evening with 0.25 to 0.50 inches of precipitation between 00 and 06z there tonight. Rainfall totals southeast today will reach the 1 to 3 inch range with locally higher amounts possible. The system is expected to drift farther southeast tonight with rain chances continuing into the southeast Thursday. .LONG TERM.../Thursday through Tuesday/ Issued at 336 AM CDT Wed Sep 5 2018 .../Thursday through Sunday/... Confidence: Medium With the front still hung up south of Iowa Thursday...rain chances will continue over the far south while the remainder of the state should see a break...but may still hold on to some cloud cover. Clouds are likely to linger even into Friday...though north of Highway 30 a fair amount of sunshine will probably return. Highs both days will be in the 60s to 70s. There is still some uncertainty Friday as to how far north the precipitation shield from old Gordon will spread. The Euro model is now farther south with the system from Friday into Saturday finally only bringing some precipitation up to I80 Saturday while the GFS is already bringing it north now on Friday. In either case, both models are tracking the center of the old tropical storm over central Missouri to nearer Chicago by 00z Sunday. This should keep the heaviest rainfall, now forecast to be from 3 to 5 inches and higher near the track of the storm... southeast of the region. Should it happen to wobble farther north into southeast Iowa, the area would probably benefit from some of the precipitation shield accompanying the storm. Highs through Saturday remain cooler than normal with highs in the upper 60s near 70. Though both the GFS/Euro have lingering forcing/showers over southern Iowa Saturday, both are trending toward drier overnight into Sunday morning. .../Sunday Night through Tuesday/... Confidence: Medium to High With Gordon departing by Sunday night the potential for drier weather returns for several days. A weak northern stream cool front is expected to drop south toward Iowa by Monday night but wash out prior to arrival. Meanwhile lowering pressure over the western Plains will increase southerly flow with warming temperatures and at least temporarily, no return moisture from the Gulf of Mexico. This should provide a stretch of nearly to completely dry weather from Sunday night through Tuesday. Though the GFS hints at some return thunder with warm air advection on Tuesday...the signal is not particularly strong given inter model differences. Temperatures should rebound back in the mid 70s to lower 80s for highs with lows in the 50s and 60s. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1155 PM CDT Tue Sep 4 2018 Showers and thunderstorms will persist through much of the night with the focus gradually shifting to southern Iowa. Expected thunderstorms to remain possible near to just south of KDSM and in vicinity of KOTM much of Wednesday morning and possibly into the afternoon. MVFR to local IFR cigs are likely outside areas of precipitation. Conditions should become VFR over northern sites during the day Wednesday. Expect southerly winds to become northerly during the period. && .HYDROLOGY... Issued at 336 AM CDT Wed Sep 5 2018 Gradually seeing shift of axis of heavier rainfall this morning into the southeast with time. Current rainfall rates have settled into a .10 to .25 or so hourly rate with embedded 0.5 to 1.0 inch rates. Some training had been noted over the north this overnight but now with the forcing transitioning southeast...more scattered organization for the moment. Expecting this to become more focused southeast by 10 to 15z. With that in mind...plan on letting the FFA expire for the remainder of the region at 12z. From above reasoning in short term discussion...overall less need for an additional FFA southeast today, despite a slight risk for excessive rainfall. Will need to monitor area non-the-less for some localized runoff, urban or rural issues that may arise. Concerning rivers...the widespread precipitation that continues will stress river levels into the late week and weekend as water that fell over the north transitions through the watershed. The main concerns remain northeast/east rivers with mainly the Cedar and Iowa River Basins and some accompanying tributaries experience elevated levels and flooding. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT this morning for IAZ006-007-016- 017-025>028-036>039-047>050-059>062. && SHORT TERM...REV LONG TERM...REV AVIATION...Donavon HYDROLOGY...REV
Hazardous weather outlook, Sep 5, 4:43 AM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 443 AM CDT Wed Sep 5 2018 IAZ006-007-016-017-025>028-036>039-047>050-059>062-060945- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- Dallas-Polk-Jasper-Poweshiek- 443 AM CDT Wed Sep 5 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flash Flood Watch is in effect for the area today through late tonight. Also, river flooding warnings are in effect for portions of the Cedar River and Iowa River basins. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Scattered thunderstorms are forecast to continue throughout the morning today and be capable of producing heavy rain at times and may lead to localized flash flooding. However, the potential for severe weather remains low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms are possible Thursday into Saturday. The severe weather threat remains low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ070>075-081>086-092>097-060945- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 443 AM CDT Wed Sep 5 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are forecast to continue throughout the morning today and be capable of producing heavy rain at times and may lead to localized flash flooding. However, the potential for severe weather remains low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms are possible Thursday into Saturday. The main concern is heavy rain that may lead to localized flash flooding at times. The severe weather threat remains low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ004-005-015-023-024-033>035-044>046-057-058-060945- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Audubon-Guthrie- 443 AM CDT Wed Sep 5 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Lingering showers and thunderstorms are possible today but the severe weather threat is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms are possible Thursday into Saturday. The severe weather threat remains low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KLP
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 10:44 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 11 hr |
| Sep 5, 7:12 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Clarke, Davis, Decatur and 13 more | 20 hr |
| Sep 5, 9:49 AM CDT | Areal Flood Warning | DMX | Butler, Franklin, Wright | 6 hr |
| Sep 5, 10:15 AM CDT | River Flood Warning | DMX | Marshall | 4 days |
| Sep 5, 10:15 AM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 4 days |
| Sep 5, 11:07 AM CDT | Flash Flood Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 4 hr |
| Sep 5, 12:08 PM CDT | Flash Flood Warning | DMX | Adams, Ringgold, Taylor, Union | 3 hr |
| Sep 5, 3:46 PM CDT | Areal Flood Warning | DMX | Butler, Franklin, Wright | 24 hr |
| Sep 5, 3:53 PM CDT | Areal Flood Warning | DMX | Mahaska, Poweshiek | 24 hr |
Nearby
Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.